Article Text

Neuroleptic malignant syndrome-like condition in multiple system atrophy
  1. MASAAKI KONAGAYA,
  2. YOJI GOTO,
  3. YUKIHIKO MATSUOKA
  1. Department of Neurology, Suzuka National Hospital, Japan
  2. Department of Neurology, Kishiwada Municipal Hospital, Japan
  3. Department of Neurology, JR Tokai General Hospital, Japan
  1. Dr Masaaki Konagaya, Department of Neurology, Suzuka National Hospital, 3–2–1 Kasado-cho, Suzuka, Mie 513, Japan.
  1. TOSHIHIKO KONISHI
  1. Department of Neurology, Suzuka National Hospital, Japan
  2. Department of Neurology, Kishiwada Municipal Hospital, Japan
  3. Department of Neurology, JR Tokai General Hospital, Japan
  1. Dr Masaaki Konagaya, Department of Neurology, Suzuka National Hospital, 3–2–1 Kasado-cho, Suzuka, Mie 513, Japan.
  1. YOKO KONAGAYA
  1. Department of Neurology, Suzuka National Hospital, Japan
  2. Department of Neurology, Kishiwada Municipal Hospital, Japan
  3. Department of Neurology, JR Tokai General Hospital, Japan
  1. Dr Masaaki Konagaya, Department of Neurology, Suzuka National Hospital, 3–2–1 Kasado-cho, Suzuka, Mie 513, Japan.

Statistics from Altmetric.com

Neuroleptic malignant syndrome (NMS) usually occurs during treatment with neuroleptic drugs, but a similar condition may occur after a sudden withdrawal of antiparkinsonian drugs or an imbalance of the monoaminergic systems in the brain. On the other hand, extrapyramidal symptoms and dysautonomia are common in multiple system atrophy, which is a disorder of the monoaminergic system, affecting dopamine, noradrenaline, and serotonin. Catecholaminergic agents are sometimes used to treat multiple system atrophy, and NMS-like conditions may also occur in patients with multiple system atrophy.1 2 We found six episodes of an NMS-like condition in three out of 14 patients with multiple system atrophy over a one year period (table).

Description of patients

Patient 1 was a 47 year old man who had been receiving antiparkinsonian drugs from the age of 45. Because the drugs did not cause much response, he needed an increasing dosage. On 12 October 1995, the daily dosage of bromocriptine was decreased from 26 mg to 8.6 mg and he was also given 6 mg trihexiphenidyl HCI.

After four days, he developed myalgia, hallucination, hyperhidrosis, and severe bradykinesia. On 19 October his body temperature was 37.7°C. He had high serum creatine kinase (5264 IU (normal <180 IU/l)) and was admitted.

Bromocriptine (26 mg/day) and dantrolene sodium produced an immediate response, but also urinary retention and orthostatic hypotension. Brain MRI suggested a diagnosis of multiple system atrophy. In February 1996, the addition of 50 mg/day trazodone HCI induced bradykinesia and rigidity. Serum creatine kinase was 2560 IU/l. Discontinuation of trazodone HCI and administration of 75 mg dantrolene sodium produced an improvement.

Patient 2 was a 58 year old man who had developed gait disturbance with parkinsonism at the age of 51 and was taking antiparkinsonian drugs. In July 1991, he received low temperature burning on his abdominal skin. After 10 days, he developed rigidity and was admitted to hospital. He had severe rigidity, pyrexia with high serum concentrations of creatine kinase (34 080 IU/l), blood urea nitrogen (51 mg/dl), and creatinine (10 mg/dl), urinary myoglobin (600 mg/day), and showed oliguria. He was diagnosed as having acute renal failure caused by myoglobinuria, and haemodialysis resulted in recovery. In January 1992, he was transferred to our hospital. In June 1993, he developed pneumonia and received antibiotics with a continuation of antiparkinsonian drugs. After recovery from pneumonia, he continued to have a pyrexia, increased rigidity, tremor, and bradykinesia. On 12 July, his temperature was 39.8°C with high serum creatine kinase (2418 IU/l). Disontinuation of L-threo-DOPS and an increase in bromocriptine (17.2 mg to 26 mg) with intravenous dantrolene sodium (40 mg/day) therapy produced improvement. Discontinuation of dantrolene led to a relapse. Increased dosage of levodopa/dopa-decarboxylase inhibitor (300/75 mg to 900/225 mg/day) produced a response. In August 1995, he had a body temperature of 40.3°C and raised creatine kinase (1200 IU/l) with no inflammation or altered medication. Treatment with intravenous dantrolene sodium (40 mg/day) induced recovery within three days.

Patient 3 was a 56 year old woman with a six year history of dysautonomia. At the age of 52, she was pyrexial in the summer. Four years later, she had severe ataxia with hypotonia and no involuntary movements. On 10 July 1987 L-threo-DOPS (600 mg/day) was added to the previous drugs to decrease autonomic failure. On 21 July, she had a low grade fever, and was transferred to Kishiwada Hospital. Her temperature was 37.5°C and she had a normal serum creatine kinase concentration. Five days later, she developed a pyrexia of 42°C with high serum creatine kinase (1500 IU/l). Intravenous dantrolene therapy produced no response and she died of disseminated intravascular coagulation two days later.

In these six episodes of an NMS-like condition, one was caused by decreased antiparkinson medication, one by an antidepressant drug, two by complications, one by hyperthermia from environmental origin, and one by hyperthermia with L-threo-DOPS. Five episodes occurred in the hot season. In Japan, we had hot days in October 1995. Two cases had multiple episodes.

A putative mechanism of pyrexia in an NMS-like condition is dopamine depletion in the extrapyramidal system causing severe rigidity, resulting in high fever and creatine kinase leakage from the muscle to the blood.1 With antipsychotic drugs, the stronger the affinity to the D2 receptor, the more often NMS occurs. On the other hand, some agents which do not influence the dopaminergic system also produce an NMS-like condition. An abnormal mechanism in the monoaminergic system is thought to alter the function of the thermal centre of the hypothalamus.3 The setting of body temperature becomes higher by activation of the noradrenergic system, and lower by the dopaminegic or serotonergic systems in the thermal centre.4 An imbalance of these systems via medication or other causes may trigger an NMS-like condition. In patient 1, an antidepressant, which influences serotonergic and noradrenergic activities, caused the second episode.

It is characteristic that five episodes were caused by somatic stresses such as infection or hyperthermia of various origins. This condition occurred during the hot season in patients with or without antiparkinson drugs. In a patient with vascular parkinsonism not receiving antiparkinsonian drugs, an NMS-like condition after typical hyperthermia5 was reported to be immediately alleviated by intravenous levodopa therapy. This suggests that activation of the dopaminergic system was important in the NMS-like condition even when dopamine depletion was not its cause. In patient 3, treatment of pyrexia with L-threo-DOPS, a precursor of noradrenaline, caused a further increase in body temperature and development of an NMS-like condition. This substance is effective for akinesia in Parkinson’s disease and dysautonomia, and is reported to provoke an NMS-like condition by causing monoaminergic imbalance in the CNS.2A change in hypothalamic noradrenergic activity caused by L-threo-DOPS seems to precipitate an NMS-like condition.

Besides withdrawal of dopaminergic agents, administration of agents which alter monoaminergic neuron activities, stresses to the body, and heat increase from various causes tend to be triggers of an NMS-like condition. Patients with multiple system atrophy, which usually affects thermal regulation, are particularly at risk of developing the condition.

References

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.